Distracted Nurse Mistakenly Gives Patient 6 Doses of Pfizer Vaccine
The 23-year-old patient is in stable condition and has since been discharged from the hospital.
A 23-year-old woman in Italy mistakenly received six shots of the Pfizer coronavirus vaccine that was put in a single dose by a nurse who didn’t realize the mishap until after the dose was administered.
“She [the nurse] saw five empty syringes and realized her mistake,” said a hospital spokeswoman at Noa hospital in the town of Massa in Tuscany, where the vaccination disaster occurred. The patient, who worked as an intern at the hospital, had reportedly been eligible for a shot before her peers, according to the New York Post.
When the nurse realized she had accidentally filled a syringe with a whole bottle of Pfizer COVID vaccine, which contains six shots, she notified the patient and the hospital.
The young woman who was not identified was monitored after the vaccine overdose for approximately 24 hours in the hospital’s emergency room. Doctors administered fluids, anti-inflammatory and fever medications and preventive measures. On Monday she was discharged, CBS News reported
Dr. Antonella Vicenti, director of infectious diseases at Noa hospital told CBS that Pfizer studies had shown that people who receive up to five-times the normal dosage did not suffer any consequences. She also said that patients in Israel and Germany who had accidentally been given five-times the usual dosage also showed no adverse reactions.
Vincenti said the woman was “a bit frightened” by what had happened and that the only discomfort she had was some pain at the inoculation site, but no other side effects were reported.
Dr. Tommaso Bellandi, director of patient security for the northwest Tuscany health authority, said the incident occurred on an extremely busy day, during a period in which health workers were trying to administer as many vaccine doses as possible, but said that he was “not trying to justify something that we hoped would never happen.”
Bellandi told CBS that the accident occurred because the nurse had an attention lapse and said “we are extremely regretful, especially towards the young woman.”
"This is something that should never happen," he said. "Unfortunately, due to our limits as human beings, as well as organizational limits, these things can happen.”
He said the hospital had launched an investigation to review safety procedures.
Bellandi also said the nurse and the attending doctor were "heartbroken" at what had occurred, and a psychologist described them as "traumatized" by the event, CBS reported.
In April, at least 77 inmates at the Iowa State Penitentiary in Fort Madison received shots that contained six-times the recommended dosage. None of the inmates had been hospitalized but were suffering from ailments consistent with people who have had adverse reactions to the vaccine, including body aches and low-grade fever, the New York Times reported.
Trending on Inside Edition
Oregon Woman Reports Having Acid Thrown at Her 3 Times Since March: PoliceCrime
4 Federally Charged in San Antonio Migrant Smuggling Case as Death Toll Rises to 53Crime
Amazon and Some Drug Stores Ration Emergency Contraceptives, Including Plan B, After Seeing Increased DemandHealth
How to Stay Safe This July 4th Amid Steep Rise in Injuries Caused by FireworksInvestigative
83-Year-Old Believed to Be Oldest Woman to Complete a 'Tough Mudder' RaceInspirational